Skeletal hyperostosis and extraosseous calcification in patients receiving long‐term etretinate (Tigason)
WILSON DJ., KAY V., CHARIG M., HUGHES DG., CREASY TS.
In an ongoing study of patients on long‐term etretinate (Tigason) therapy, 13 patients with a congenital or inherited disorder of keratinization and 10 patients with psoriasis were examined to investigate the incidence of, and the factors associated with, skeletal hyperostosis. Skeletal scintigraphy, plain radiographs, haematological and biochemical analyses were performed. Using all criteria, 7 of 13 patients with a congenital or inherited disorder of keratinization showed evidence of hyperostosis. No single investigation was able to detect all these cases; in particular, skeletal scintigraphy was positive in only nine of the 13 patients who showed hyperostosis. Eleven of the 13 patients with hyperostosis gave a history of musculoskeletal symptoms compared with three of the 10 patients without hyperostosis. There was no clear association with total dose or duration of treatment. Serum chemistry and haematological studies were normal. In two patients the 24‐h urinary calcium excretion was significantly elevated, an abnormality which has not been described previously. Annual lateral thoracic spine radiographs with additional views of symptomatic areas are recommended for patients on long‐term etretinate therapy. Copyright © 1988, Wiley Blackwell. All rights reserved